Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Reducing olanzapine - will weight come off easily?

(7 Posts)
NigellasGuest Tue 21-Jun-16 13:59:25

DD is gradually reducing olanzapine - she's feeling loads better but is upset about weight gain. I've told her that it will come off gradually as she reduces her dose but am I right? I will check with psych. at next appointment but just wondered if anyone out there has some anecdotal evidence to help me reassure her.

Thank you!

Tattieboggle Tue 21-Jun-16 14:04:02

My son uses olanzapine as a PRN. Its in velotab form and goes under his tongue. We find it does cause him to gain weight if he goes through periods of needing it often but once he is stable again and relying only on his daily meds the weight does come off him on it own. But, and this is the rub - you have to be careful that you keep and eye on their eating habits because the Olanzapine will have caused a love of sugar and carbs to develop.

Tattieboggle Tue 21-Jun-16 14:06:59

Sorry, Nigella, do you check your DD's blood sugar. We started doing it to my son because I had a funny feeling about him and it turned out he was pre diabetic which at 25 is not good. But I knew it was because he'd been going through a really bad patch and had been having Olanzapine daily for months instead of 3 or 4 per month. Im hoping now that he's more stable and today was the first olanzapine he needed in 6 days that his blood sugar will slowly go back to normal. But we are fighting it in the meantime.

NigellasGuest Tue 21-Jun-16 17:29:24

No not tested blood sugar but thanks for telling me about that. We are seeing the psych soon so that's something to ask him about. She's on 2 olanzapine a day - I can't remember how many mg that is! Will the weight come off do you think?

Tattieboggle Tue 21-Jun-16 17:40:52

Nigella, I think it will, but not all of it, and whats left she will have to work at because along the way the olanzapine will have made her pick up bad food habits. Does that make sense?

RE the blood sugar, the tablets are more likely to cause blood sugar/metabolic issues than the velotabs my son is on and it really is vital that people have their blood sugar checked when taking them. And I would say the fact your DD is coming off the medication is all the more reason for her blood sugar to be checked because if she has a metabolic disorder then it will hinder her weight loss and cause even more distress about her weight.

I found this for you and Im glad we're having a chat because Im now going to get my sons cholesterol checked as well.

www.fda.gov/downloads/Drugs/DrugSafety/UCM134700.pdf

HTh smile

NigellasGuest Tue 21-Jun-16 19:03:09

Thanks Tattie for the link! I really did not know about the blood sugar. Perhaps I can get a test kit from Boots or somewhere - try and do a test ASAP. Psych. appointment is not til July....

Do you mean olanzapine could cause a metabolic disorder directly, or that a metabolic disorder could be caused by increased eating of sugar and so on?

DD does exercise a lot - and I do mean a lot - which will continue as she reduces medication, so I hope that bodes well. If she carries on with exercising and watches her diet, despite possible taste for bad food that has now developed, then she should lose all the weight do you think? (she is keen to eat healthily and quite strong willed so that should help).

Sorry to hear your son is pre-diabetic, but well done for catching it in time. I hope he's doing well.

NigellasGuest Wed 22-Jun-16 20:47:51

bumping to ask if anyone else has any advice or experience to offer?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now